Nebraska, 2011High Wind in Nebraska, February 13, 2011
February 13, 2011 · NWS CYS · 3 events in 2 counties and zones
Strong mid level winds combined with a large surface pressure gradient to produce strong and damaging winds in southeast Wyoming and western Nebraska.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong mid level winds combined with a large surface pressure gradient to produce strong and damaging winds in southeast Wyoming and western Nebraska.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 13, 10:37 AM MST, 1 hour 5 minutes earlier.
Area forecast discussion, Feb 13, 10:37 AM MST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1037 AM MST SUN FEB 13 2011
.UPDATE...FOR AVIATION...
.AVIATION...18Z TAFS...STRONG AND GUSTY WESTERLY WINDS WILL
CONTINUE THROUGH THIS AFTERNOON ACROSS THE FORECAST AREA. EXPECT
30 TO 40 KT SUSTAINED WITH GUSTS UP TO 50 KTS AT THE WYOMING
TERMINALS...WITH STRONGER WINDS OVER THE MOUNTAINS. WINDS WILL BE
MORE ON THE ORDER OF 20 TO 30 KTS WITH HIGHER GUSTS AT THE
NEBRASKA TERMINALS TODAY. SOME MID LEVEL CLOUDS ARE BEGINNING TO
MOVE IN FROM THE WEST...OTHERWISE WILL REMAIN VFR CONDITIONS
THROUGH THE PERIOD. WITH THE STRONG WINDS...ANTICIPATE
STRENGTHENING OF THE MOUNTAIN WAVE WHICH WILL PRODUCE AT LEAST
MODERATE TURBULENCE ALONG AND TO THE IMMEDIATE LEE OF THE ROCKIES
THROUGH THIS EVENING. WINDS WILL RELAX THROUGH THE LATE AFTERNOON
AND SHIFT TO THE SOUTHWEST OVERNIGHT.
RJM
&&
.PREV DISCUSSION... /ISSUED 914 AM MST SUN FEB 13 2011/
DISCUSSION...STRONG WINDS CONTINUE AT MID MORNING IN MANY LOCATIONS
IN SOUTHEAST WYOMING. AS OF 1545Z THE PEAK GUST HAS BEEN 86 MPH JUST
TO THE WEST OF KCYS. WINDS SHOULD INCREASE TO ADVISORY CRITERIA
SOON OVER THE PANHANDLE. WILL CONTINUE THE HIGHLIGHTS OVER THE CWA
THROUGH 01Z. THE WINDS WERE BEING CAUSED BY A TIGHT SURFACE PRESSURE
GRADIENT ACROSS THE REGION AND STRONG WINDS ALOFT BOTH AIDED BY A
SHORTWAVE TROUGH CURRENTLY MOVING ACROSS SOUTH CENTRAL CANADA. BY
LATE IN THE AFTERNOON...THE SHORTWAVE TROUGH WILL BE OVER THE NORTHERN
PLAINS AND THE SURFACE PRESSURE GRADIENT SHOULD RELAX. THE RESULTING
SURFACE WINDS SHOULD THEN START TO DIMINISH. ONE FACTOR THAT WILL
ALTER THE TIMING AND INTENSITY OF THE WINDS...ESPECIALLY OVER THE EAST
PART OF THE CWA...WILL BE A COLD FRONT WHICH WILL RACE ACROSS THE CWA
THIS AFTERNOON. AT 15Z...THE FRONT WAS LOCATED ACROSS NORTHERN
WYOMING WITH LARGE 3 HOURLY SURFACE PRESSURE RISES FOLLOWING. AT 15Z
THOSE VALUES WERE AS HIGH AS 8 MB OVER SOUTH CENTRAL ALBERTA. THOSE
RISES WILL HELP TO PRODUCE STRONG WINDS OVER THE EAST PART OF THE CWA
AFTER THE FRONTAL PASSAGE. IN ADDITION...THE COLD AIR ADVECTION
BEHIND THE FRONT MAY HAVE AN IMPACT ON HIGH TEMPERATURES FOR TODAY.
READINGS WERE ALREADY MILD EAST OF THE LARAMIE RANGE WITH 55 AT KTOR
AT 16Z. TEMPERATURES MAY FALL SOME AFTER THE FRONTAL PASSAGE AND WILL
MAKE THE HIGH TEMPERATURE FORECAST MORE DIFFICULT IN REGARDS TO ITS
VALUE AND TIMING OF THE HIGH. MODELS ALSO BRING SOME MID CLOUDS
OVER THE EAST PART OF THE CWA THIS AFTERNOON AND WERE CURRENTLY
UPSTREAM IN NORTHWEST WYOMING. IN A RECENT UPDATE TRIED TO FINE
TUNE THE WINDS AND TEMPERATURES. WEILAND
PREVIOUS DISCUSSION.../ISSUED AT 239 AM MST SUN FEB 13 2011/...
SHORT TERM...TODAY THROUGH TUESDAY NIGHT
HIGH WIND WARNING IS ON TRACK WITH SOME SITES ALREADY MEETING
CRITERIA. CYS HAD A GUST OF 59 MPH AROUND MIDNIGHT...BUT WINDS
HAVE HIT A LULL SINCE THEN. ARL CONTINUES TO GUST TO 60 MPH AT THE
MOMENT. WINDS WILL INCREASE ACROSS THE ENTIRE CWA AROUND SUNRISE
AND WILL BE BACK INTO WARNING LEVELS...ADVISORY LEVELS FOR THE
PANHANDLE. DRY CONDITIONS WILL PREVAIL IN THIS SURFACE DOWNSLOPE
PATTERN FOR THE NEXT FEW DAYS. WEST FLOW WILL BE ALOFT TODAY AS AN
UPPER RIDGE BEGINS TO REBUILD OVER THE INTER-MOUNTAIN WEST. A WEAK
BOUNDARY WILL MOVE ACROSS THE FORECAST AREA BY THIS EVENING AND
THIS WILL RESULT IN A SLIGHT SHIFT IN THE WINDS. THE SURFACE WINDS
WILL ALSO DROP OFF THIS EVENING AS 700 MB WINDS DECREASE AND
DECOUPLE AND THE PRESSURE GRADIENT WEAKENS. SURFACE HIGH PRESSURE
WILL ALSO MOVE OVER THE CWA THIS EVENING. THE FLOW ALOFT WILL
BECOME NW TONIGHT AS THE UPPER RIDGE AXIS MOVES INTO WY. SW FLOW
WILL OCCUR MON AS THE UPPER RIDGE AXIS MOVES TO THE EAST AND AN
UPPER TROUGH MOVES TOWARDS THE WEST COAST. MILD TEMPERATURES WILL
CONTINUE ON MON. ANOTHER SURFACE LEE TROUGH WILL FORM OVER THE
EASTERN PORTION OF THE AREA AS THE SURFACE HIGH MOVES OVER THE
CENTRAL PLAINS AND THEN EAST. HIGH TEMPERATURES TODAY THROUGH
TUES WILL BE FROM 14 TO 18 DEGREES ABOVE NORMAL.
LONG TERM...WEDNESDAY THROUGH SUNDAY
CONTINUED WARM AND WINDY FOR WEDNESDAY AND THURSDAY WITH
TEMPERATURES WELL ABOVE NORMAL FOR THIS TIME OF THE YEAR. 700MB
TEMPERATURES AT OR ABOVE 0C BOTH DAYS WITH DOWNSLOPING WINDS
CONTINUING. COULD SEE MID 60S IN THE PANHANDLE WITH MID TO UPPER
40S WEST OF THE LARAMIE RANGE. STILL KEEP 700MB WINDS OF 40-50KTS
OVER SOUTHEAST WYOMING...SO STILL SOME CONCERNS ON POSSIBLE WIND
HEADLINES WEDNESDAY.
GFS AND ECMWF HAVE COME INTO PRETTY GOOD AGREEMENT NOW ON TIMING
OF NEXT SHORTWAVE THIS MODEL RUN. TIMING LOOKS TO BE INTO WESTERN
UTAH WITH THE SHORTWAVE WITH MOISTURE SPREADING INTO CARBON COUNTY
THURSDAY MORNING. LATER SHIFTS WILL NEED TO MONITOR THE SNOWY AND
SIERRA MADRE RANGES AS BOTH MODEL DEVELOP DECENT QPF THURSDAY
AFTERNOON FOR THIS AREA. EAST OF THE LARAMIE RANGE...THURSDAY WILL
REMAIN WARM AND DRY.
FRONT LOOKS TO MOVE THROUGH SOUTHEAST WYOMING FRIDAY MORNING.
700MB TEMPERATURES FALL TO -6 TO -8C BEHIND THE FRONT...BRINGING A
RETURN TO MORE SEASONAL TEMPERATURES. GFS SHOWS A NORTHWEST TO
SOUTHEAST ORIENTED FRONT LAYING UP ALONG THE EASTERN LARAMIE RANGE
FOR FRIDAY NIGHT INTO SATURDAY...WITH COLD NORTHEASTERLY WINDS
OVER THE PANHANDLE AND MAYBE AS FAR AS CHEYENNE AND DOUGLAS. WOULD
THINK THAT SATURDAY AND SUNDAY IS PROBABLY GOING TO BE
CHARACTERIZED AS COLD WITH LOW CLOUDINESS AND POSSIBLY SOME FOG.
FIRE WEATHER...HIGH WINDS WILL OCCUR ACROSS THE DISTRICT TODAY.
DRY CONDITIONS WILL PERSIST HOWEVER...FIRE DANGER REMAINS IN THE
VERY LOW CATEGORY DUE TO MOIST FUELS AND SNOW COVER OVER MUCH OF
THE AREA...ESPECIALLY IN THE MOUNTAINS.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 6 PM SUNDAY FOR WYZ101-WYZ102-WYZ103-
WYZ104-WYZ105-WYZ106-WYZ107-WYZ108-WYZ109-WYZ110-WYZ112-
WYZ113-WYZ114-WYZ115-WYZ116-WYZ117-WYZ118-WYZ119.
NE...WIND ADVISORY UNTIL 6 PM SUNDAY FOR NEZ002-NEZ003-NEZ019-NEZ020-
NEZ021-NEZ054-NEZ055-NEZ095-NEZ096.
&&Hazardous weather outlook, Feb 13, 5:40 AM MST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
540 AM MST SUN FEB 13 2011
WYZ101>119-141245-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
540 AM MST SUN FEB 13 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT FOR THE AREA UNTIL 6 PM THIS EVENING.
WEST WINDS AT THE LOWER ELEVATIONS WILL BE SUSTAINED AT 30 TO 45
MPH WITH GUSTS OVER 60 MPH. WESTERLY WINDS WILL BE SUSTAINED AT 35
TO 50 MPH IN AND NEAR THE MOUNTAINS WITH GUSTS UP TO 75 MPH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A GOOD CHANCE OF SNOW IN THE SOUTHERN MOUNTAINS FROM
THURSDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ002-003-019>021-054-055-095-096-141245-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
540 AM MST SUN FEB 13 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT FOR THE AREA FROM 8 AM THIS MORNING
UNTIL 6 PM THIS EVENING. WEST TO NORTHWEST WINDS WILL BE SUSTAINED
AT 25 TO 35 MPH WITH GUSTS UP TO 50 MPH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Local storm report, Feb 13, 10:35 AM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1035 AM MST SUN FEB 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 AM NON-TSTM WND GST 98 N WHEATLAND 43.47N 104.96W
02/13/2011 M73 MPH CONVERSE WY DEPT OF HIGHWAYS
THIS IS A WYDOT SITE AT COLEMAN. SUSTAINED WIND 55 MPH.
&&
DDEALLocal storm report, Feb 13, 10:38 AM MST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1038 AM MST SUN FEB 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 AM NON-TSTM WND GST WHITAKER 41.41N 104.87W
02/13/2011 E65 MPH LARAMIE WY DEPT OF HIGHWAYS
SUSTAINED WIND 52 MPH.
1025 AM NON-TSTM WND GST BORDEAUX 41.95N 104.95W
02/13/2011 M72 MPH PLATTE WY DEPT OF HIGHWAYS
SUSTAINED WIND 42 MPH.
&&
DDEALLocal storm report, Feb 13, 11:02 AM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1102 AM MST SUN FEB 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 AM NON-TSTM WND DMG 9 NW CHEYENNE 41.24N 104.91W
02/13/2011 LARAMIE WY NWS EMPLOYEE
A FEW SHINGLES BLOWN OFF THE WEST SIDE OF ROOF
&&
MAZURLocal storm report, Feb 13, 11:33 AM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1133 AM MST SUN FEB 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1044 AM NON-TSTM WND GST 9 N BALDY PEAK 41.67N 105.52W
02/13/2011 M65 MPH ALBANY WY DEPT OF HIGHWAYS
THIS ID DOGE CREEK.
1100 AM NON-TSTM WND GST BORDEAUX 41.95N 104.95W
02/13/2011 E63 MPH PLATTE WY DEPT OF HIGHWAYS
1055 AM NON-TSTM WND GST 5 SSW I-80 EXIT 345 41.02N 105.16W
02/13/2011 E68 MPH LARAMIE WY MESONET
THIS IS LYNCH AT UP204.
1055 AM NON-TSTM WND GST 4 ESE I-80 EXIT 345 41.08N 105.04W
02/13/2011 E82 MPH LARAMIE WY MESONET
THIS IS EMKAY AT UP226. SUSTAINED WIND 69 MPH.
&&
DDEALLocal storm report, Feb 13, 11:36 AM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
1136 AM MST SUN FEB 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1044 AM NON-TSTM WND GST 9 N BALDY PEAK 41.67N 105.52W
02/13/2011 M65.00 MPH ALBANY WY DEPT OF HIGHWAYS
THIS IS DODGE CREEK.
&&
DDEALLocal storm report, Feb 13, 11:41 AM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1141 AM MST SUN FEB 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1109 AM NON-TSTM WND GST CHEYENNE 41.15N 104.79W
02/13/2011 E58 MPH LARAMIE WY ASOS
&&
DDEALHigh Wind, Banner
- When
- February 13, 11:42 AM MST to 12:42 PM MST
- Where
- Banner forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.546, -103.710 (the zone’s center; the record gives no point)
USAF sensor measured wind gusts in excess of 58 mph throughout the event with a peak gust of 63 mph at 13/1242 PM.
High Wind, Kimball
- When
- February 13, 1:30 PM MST
- Where
- Kimball forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.198, -103.715 (the zone’s center; the record gives no point)
AWOS at the Kimball airport measured a gust of 63 mph.
High Wind, Kimball
- When
- February 13, 2:43 PM MST
- Where
- Kimball forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.198, -103.715 (the zone’s center; the record gives no point)
USAF sensor measured a gust of 61 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in North Dakota, February 13, 20111 injured · $700,000 · 58 kt wind · 36 events
- High Wind in Montana, February 13, 201169 kt wind · 16 events
- High Wind in North Dakota, February 13, 201112 events
- High Wind in South Dakota, February 13, 201151 kt wind · 8 events
- Blizzard and High Wind in Alaska, February 13 to 15, 201161 kt wind · 5 events
- Wildfire in Arkansas, February 13 to 17, 20114 events
- Flash Flood and Flooding in Montana, February 13 to 25, 20113 events
- High Wind in Colorado, February 13, 201186 kt wind · 2 events
- High Wind in Minnesota, February 13, 20112 events
- Winter Storm in Wyoming, February 13, 20111 event
- High Wind in Idaho, February 13, 201150 kt wind · 1 event
- High Wind in South Dakota, February 13, 201157 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 276850, 276852, 276851.